Discontinuation of nonsteroidal anti-inflammatory drug therapy and risk of acute myocardial infarction

Arch Intern Med. 2004 Dec 13-27;164(22):2472-6. doi: 10.1001/archinte.164.22.2472.

Abstract

Background: Systemic inflammation has been shown to be associated with an increased risk of acute myocardial infarction (AMI). However, the effect of the use of nonsteroidal anti-inflammatory drugs (NSAIDs) on the risk of AMI has not yet been well defined. We therefore studied the risk of AMI during NSAID exposure and after the cessation of NSAID therapy.

Methods: We conducted a large case-control analysis on the British General Practice Research Database. The study included 8688 cases with a first-time AMI between 1995 and 2001 and 33 923 controls, matched to cases on age, sex, calendar time, and general practice attended.

Results: After adjusting for hypertension, hyperlipidemia, diabetes mellitus, ischemic heart disease, rheumatoid arthritis, systemic lupus erythematosus, acute chest infection, body mass index, smoking, and aspirin use, the risk of AMI was 1.52 (95% confidence interval [CI], 1.33-1.74) for subjects who stopped taking NSAIDs 1 to 29 days prior to the index date, compared with nonusers. The risk was highest in subjects with rheumatoid arthritis or systemic lupus erythematosus (adjusted OR, 3.68 [95% CI, 2.36-5.74]) and for subjects who discontinued therapy with NSAIDs after previous long-term use (adjusted OR, 2.60 [95% CI, 1.84-3.68]). Current and past NSAID use (discontinued therapy >/=60 days prior to the index date) were not associated with an increased risk of AMI (adjusted OR, 1.07 [95% CI, 0.96-1.19] and 1.05 [95% CI, 0.99-1.12], respectively).

Conclusion: Our findings suggest that the risk of AMI is increased during several weeks after the cessation of NSAID therapy.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • Aged
  • Aged, 80 and over
  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Arthritis, Rheumatoid / complications
  • Female
  • Humans
  • Lupus Erythematosus, Systemic / complications
  • Male
  • Middle Aged
  • Myocardial Infarction / chemically induced*
  • Substance Withdrawal Syndrome*

Substances

  • Anti-Inflammatory Agents, Non-Steroidal